Nebraska, 2012

Hail and Heavy Rain in Nebraska, May 5 to 6, 2012

May 5 to 6, 2012 · NWS LBF · 24 events in 8 counties and zones

Elevated severe thunderstorms developed north of a stationary front across central and north central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Elevated severe thunderstorms developed north of a stationary front across central and north central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 5, 5:34 AM CST, 26 minutes earlier.

Area forecast discussion, May 5, 5:34 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
634 AM CDT SAT MAY 5 2012

.AVIATION...
12Z TAFS FOR KVTN AND KLBF...STRATUS EXPANDED RAPIDLY DURING THE LAST 2
HOURS WHICH WAS NOT INDICATED IN MODELS BUT FORECAST BASED ON
PREVIOUS MORNINGS TRENDS. SINCE MODELS DO NOT HAVE LOW LEVEL CLOUD
FIELDS HANDLED WELL AT THE MOMENT...FORECAST IN THE NEAR TERM
REMAINS CHALLENGING. SOUTHERN END OF THE STRATUS DECK...MAINLY
FROM KBBW TO KIML HAS THE LOWEST VSBY VALUES...GENERALLY IFR.
HOWEVER AN AREA OF NORTH CENTRAL NEBRASKA IS CURRENTLY LIFR OR
VLIFR. DO NOT BELIEVE AT THIS POINT THAT IT IS WIDESPREAD BUT WILL
MONITOR FOR POSSIBLE HIGHLIGHTS. STRATUS AND LOWER VSBYS SHOULD
HANG ON THE LATEST IN THE NORTH CENTRAL...SUCH AS KVTN. UPPER AIR
INDICATIONS AND SHORT TERM DETERMINISTIC MODELS SUGGEST THE
SOUTHERN END OF STRATUS DECK SHOULD DISSIPATE AND VSBYS IMPROVE BY
MID MORNING.

ATTENTION TURNS TO CONVECTION POTENTIAL THIS AFTERNOON AND
TONIGHT. SIGNIFICANT DIFFERENCES IN SHORT RANGE MODELS WITH
RESPECT TO TIMING OF WIND SHIFT/FRONTAL PASSAGE BY EVENING WITH
NAM BEING THE FASTEST AS IT HAS BEEN FOR SEVERAL RUNS. CONVECTIVE
POTENTIAL WILL BE HIGHEST ACROSS NORTH CENTRAL NEB BY LATE MORNING
INTO AFTERNOON. FURTHER TO THE SOUTH...DRYLINE LOCATION WILL BE
CRITICAL IN DETERMINING CONVECTIVE TRENDS...BUT WITH A POTENTIALLY
VERY UNSTABLE ATMOSPHERE HAVE DECIDED TO INCLUDE A CHANCE FOR TSRA
IN THE KLBF TAF AS WELL. CONVECTIVE FORECAST CONFIDENCE IS NOT
HIGH DUE TO LIMITED ABILITY OF MODELS TO CORRECTLY ASSESS WHERE
PREVIOUS NIGHTS CONVECTIVE BOUNDARIES EXIST. LATER...AS COLD FRONT MOVES
ACROSS THE AREA TONIGHT STRATUS WILL EXPAND BEHIND IT SO IFR
CONDITIONS IN ITS WAKE WILL BE EXPECTED ONCE AGAIN.

&&

.PREV DISCUSSION... /ISSUED 359 AM CDT SAT MAY 5 2012/

SYNOPSIS...
LAST NIGHT CONVECTION HAS PUSHED NEARLY STATIONARY SURFACE
BOUNDARY SOUTHWARD...CLOSE TO THE NEB/KS BORDER...MEANWHILE A
SURFACE LOW IS POSITIONED OVER NW KS. SECONDARY SURFACE LOW OVER N
CENTRAL MT WITH A COLD FRONT STRETCH TO THE SOUTHWEST. UPPER LEVEL
RIDGE OVER THE SOUTHERN PLAINS...WITH A TROUGH DIGGING OVER THE
NORTHWEST.

DISCUSSION...
MORNING PATCHY FOG LIKELY WITH DEW POINTS IN THE 50S...ESPECIALLY
IN THE RIVER VALLEY. LOCALLY COULD SEE VISBY LESS THAN 1
MILE...HOWEVER NOT EXPECTED WIDESPREAD ENOUGH FOR ANY TYPE OF
HEADLINE. MORE OF A CONCERN WILL BE AFTERNOON TEMPERATURES THEN
THE SEVERE WEATHER OUTBREAK. SOUTHERN BOUNDARY WILL LIFT NORTH AS
A WARM FRONT TODAY WITH TEMPS RETURNING BACK INTO THE 80S SOUTH
OF THE FRONT...70S TO THE NORTH. FRONTAL BOUNDARY WILL AGAIN BE
PRIMED FOR A REPEAT OF SEVERE THUNDERSTORMS...WITH STEEP LAPSE
RATES WITH CAPE VALUES 3000 TO 4000 J/KG OVER THE EASTERN HALF OF
THE CWA. PRIMARY THREAT WILL BE VERY LARGE HAIL...HOWEVER SOME
BACKED WINDS ALONG THE BOUNDARY IN CONJUNCTION WITH THE GOOD
INSTABILITY COULD RESULT IN A FEW TORNADOES. AGREE WITH SPC
PLACEMENT OF 10 PERCENT TOR OUTLOOK. THEN THE COLD FRONT TO CROSS
THE AREA WITH ADDITIONAL LIFT. MODELS STILL STRUGGLING WITH THE
TIMING OF THE FRONT...HOWEVER EXPECT PASSAGE OVERNIGHT...WHEN THE
FRONT DOES NOT HAVE TO PUSH 80+ DEGREE HEAT BUBBLE. THE FRONT IS
LIKELY TO PRODUCE AT LEAST A BROKEN LINE OF STORMS...BUT WILL
NEED TO MONITOR OUTFLOW BOUNDARIES.

NOTICEABLY COOLER AIR BEHIND THE FRONT IN PLACE FOR SUNDAY...AS
HIGHS STRUGGLE INTO THE 60S. COULD SEE SOME LINGERING
SHOWERS...MAYBE SOME THUNDER IN THE EAST...OTHERWISE MOST AREAS
SHOULD SEE A DRY DAY. LATE IN THE DAY SHOULD SEE SOME SHOWERS
DEVELOP OVER THE HIGHER TERRAIN OF THE FRONT RANGE WITH MOIST
UPSLOPE FLOW. MID LEVEL FLOW IS TO THE NORTHEAST AND COULD DRIFT
INTO THE FAR SW ZONES OVERNIGHT. TYPICALLY THIS ACTIVITY WILL DIE
AS IT PUSHES TOWARDS THE CWA...SO WHEN WITH THE DRIER NAM
SOLUTION.

SUNDAY NIGHT AS THE SURFACE HIGH PUSHES TOWARDS THE AREA...WILL
HAVE TO MONITOR LOW TEMPERATURES. CURRENT THOUGHT IS THE CENTER
OF THE HIGH WILL REMAIN TO THE NW AND WILL SEE A FEW HIGH CLOUDS
FROM UPSLOPE SHOWERS TO THE SW...THIS WILL COMBINE TO HOLD
COLDEST LOWS NEAR 40. HOWEVER WILL CONTINUE TO MONITOR FOR
POSSIBLY FROSTY CONDITIONS.

THE WORK WEEK WILL BE DOMINATED BY NORTHWEST FLOW. TROUGH DIGS
OVER THE GREAT LAKES AND WILL RESULT IN SEASONAL
TEMPERATURES...AROUND 60S...AND A DRY PERIOD. STORM SYSTEMS TRACK
TO THE NORTH WITH LIMITED MOISTURE TO WORK WITH. EXPECT TO SEE
SOME PASSING CLOUDS...BUT NO PRECIP. SLIGHT WARMUP INTO THE LOW
TO MID 70S AHEAD OF THE NEXT SYSTEM FOR WEDNESDAY AND THURSDAY.
MODELS TRACK THE SYSTEM ACROSS THE AREA THURSDAY NIGHT...WHICH
SHOULD BE THE NEXT CHANCE FOR THUNDERSTORMS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...MASEK
AVIATION...JWS
Hazardous weather outlook, May 5, 4:27 AM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
527 AM CDT SAT MAY 5 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-061030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
527 AM CDT SAT MAY 5 2012 /427 AM MDT SAT MAY 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS A LARGE
PORTION OF WESTERN AND NORTH CENTRAL NEBRASKA...MAINLY NORTH AND EAST
OF A LINE FROM RUSHVILLE IN SHERIDAN COUNTY...TO NORTH PLATTE TO
STOCKVILLE. THE GREATEST SEVERE WEATHER THREAT WILL BE LARGE HAIL
AND DAMAGING WINDS...THOUGH A SMALL CHANCE FOR TORNADOES EXISTS
FROM VALENTINE TO AINSWORTH AND O'NEILL AND FURTHER NORTH INTO
SOUTH DAKOTA ALSO.

LOW PRESSURE WILL DEEPEN ACROSS THE CENTRAL PLAINS TODAY AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS THE NORTHERN PLAINS. AS THIS
OCCURS...A WARM FRONT WILL MOVE NORTHWARD ACROSS CENTRAL NEBRASKA
TODAY...TO NEAR THE SOUTH DAKOTA BORDER BY LATE AFTERNOON. TO THE
SOUTH OF THIS FRONT...PLENTY OF LOW LEVEL HUMIDITY WILL BE IN
PLACE WITH SUNSHINE BECOMING MORE PREVALENT BY AFTERNOON. THIS
WILL SET THE STAGE FOR A VERY UNSTABLE ATMOSPHERE TO RESIDE IN THE
AREA. IN ADDITION...A DRYLINE...OR BOUNDARY BETWEEN DRY AIR TO THE
WEST AND THE MOIST AIR TO THE EAST...WILL BE LOCATED FROM THE
WESTERN SANDHILLS INTO SOUTHWEST NEBRASKA. AS A
RESULT...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG ANY OF THE
NUMEROUS BOUNDARIES THAT ARE EXPECTED TO BE IN THE AREA THIS
AFTERNOON. THUNDERSTORM DEVELOPMENT MAY BE RAPID IN THE MOST
UNSTABLE AREAS...SUCH AS FROM NEAR WOOD LAKE IN CHERRY COUNTY TO
AINSWORTH TO WESTERN HOLT COUNTY BY LATE AFTERNOON. THIS AREA WILL
ALSO HAVE THE BEST CHANCE FOR TORNADIC THUNDERSTORMS FROM LATE
AFTERNOON INTO THE EVENING HOURS. LARGE HAIL AND DAMAGING WIND
GUSTS WILL BE POSSIBLE AS WELL.

A COLD FRONT WILL MOVE ACROSS THE AREA LATER THIS EVENING AND
DURING THE OVERNIGHT HOURS. ADDITIONAL THUNDERSTORM DEVELOPMENT
WILL BE POSSIBLE ALONG THE COLD FRONT AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE AFOREMENTIONED COLD FRONT WILL MOVE THROUGH THE AREA BY SUNDAY
MORNING AND WILL MARK THE CHANGE TO A MUCH COOLER AND DRIER AIRMASS
THAT WILL FILTER INTO THE AREA SUNDAY INTO THE FIRST OF THE WEEK. AS A
RESULT...LOW TEMPERATURES MAY DIP INTO THE MID 30S OVER PARTS OF
THE SANDHILLS INTO WESTERN NEBRASKA MONDAY MORNING...POSSIBLY
DEVELOPING FROST IN SOME PLACES.

DRY CONDITIONS ARE EXPECTED TO REMAIN ACROSS THE AREA THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...EAST
OF A LINE FROM VALENTINE TO NORTH PLATTE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JWS

The radar

The North Platte radar (KLNX), 157 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

20 hail, 4 heavy rain. Local standard time, as filed.

Heavy Rain, Wheeler

When
May 5, 6:00 AM CST
Where
Wheeler County, 9.61 mi NW of Bartlett
Reported by
Mesonet
Coordinates
41.980, -98.680

Heavy Rain, Wheeler

When
May 5, 6:00 AM CST
Where
Wheeler County, 9.26 mi NE of Bartlett
Reported by
Mesonet
Coordinates
41.980, -98.430

Heavy Rain, Custer

When
May 5, 7:00 AM CST
Where
Custer County, 0.69 mi S of Mason City
Reported by
COOP Observer
Coordinates
41.220, -99.300

Hail, Logan

When
May 5, 8:00 PM CST
Where
Logan County, 9 mi N of Stapleton
Measured
1.75 in hail
Reported by
Public
Coordinates
41.610, -100.510

Hail, Logan

When
May 5, 8:08 PM CST
Where
Logan County, 6.93 mi N of Stapleton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.580, -100.510

Hail, Logan

When
May 5, 8:13 PM CST
Where
Logan County, 9.69 mi N of Stapleton
Measured
1.75 in hail
Reported by
Public
Coordinates
41.620, -100.510

Hail, Logan

When
May 5, 8:20 PM CST
Where
Logan County, 11.76 mi N of Stapleton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.650, -100.510

Hail, Logan

When
May 5, 8:27 PM CST
Where
Logan County, 15.21 mi N of Stapleton
Measured
1 in hail
Reported by
Public
Coordinates
41.700, -100.510

Hail, McPherson

When
May 5, 8:28 PM CST
Where
McPherson County, 1.7 mi ESE of Ringgold
Measured
1 in hail
Reported by
Public
Coordinates
41.510, -100.770

Hail, Brown

When
May 5, 8:30 PM CST
Where
Brown County, 26.97 mi S of Ainsworth
Measured
1 in hail
Reported by
Public
Coordinates
42.160, -99.870

Hail, Brown

When
May 5, 8:38 PM CST
Where
Brown County, 31.89 mi S of Johnstown
Measured
0.75 in hail
Reported by
Public
Coordinates
42.110, -100.120

Hail, Rock

When
May 5, 8:45 PM CST
Where
Rock County, 10.41 mi N of Newport
Measured
1 in hail
Reported by
Public
Coordinates
42.750, -99.310

Hail, Brown

When
May 5, 8:45 PM CST
Where
Brown County, 16.85 mi SSW of Ainsworth
Measured
1.5 in hail
Reported by
Public
Coordinates
42.320, -99.960

Hail, Rock

When
May 5, 8:45 PM CST
Where
Rock County, 10.3 mi SW of Bassett
Measured
1 in hail
Reported by
Public
Coordinates
42.480, -99.670

Hail, Logan

When
May 5, 9:10 PM CST
Where
Logan County, 7.58 mi SW of Stapleton
Measured
1 in hail
Reported by
Public
Coordinates
41.400, -100.620

Hail, Lincoln

When
May 5, 9:13 PM CST
Where
Lincoln County, 9 mi N of North Platte
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.280, -100.770

Hail, Rock

When
May 5, 9:15 PM CST
Where
Rock County, 10.3 mi SW of Bassett
Measured
1 in hail
Reported by
Public
Coordinates
42.480, -99.670

Hail, Blaine

When
May 5, 9:45 PM CST
Where
Blaine County, 1.24 mi NE of Dunning
Measured
1 in hail
Reported by
Public
Coordinates
41.830, -100.100

Hail, Logan

When
May 5, 9:48 PM CST
Where
Logan County, 4.66 mi W of Stapleton
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
41.480, -100.610

Hail, Logan

When
May 5, 10:05 PM CST
Where
Logan County, 0.52 mi W of Stapleton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.480, -100.530

Hail, Lincoln

When
May 5, 10:40 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
41.130, -100.770

Hail occurred on the west side of North Platte.

Hail, Lincoln

When
May 5, 10:42 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.130, -100.770

Hail reported near the North Platte High School.

Hail, Custer

When
May 5, 11:15 PM CST
Where
Custer County, 2.08 mi SE of Anselmo
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.600, -99.840

Heavy Rain, Logan

When
May 6, 6:00 AM CST
Where
Logan County, 9 mi N of Stapleton
Reported by
Public
Coordinates
41.610, -100.510

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381390, 381391, 381392, 374907, 374886, 374887, 374888, 374889, 374890, 374891, 374902, 374900, 374905, 374906, 374903, 374892, 374901, 374899, 374893, 374894, 374896, 374897, 374898, 381393.